Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 270, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 25, 2014, 12:31 AM CDT for Franklin County, Wright County, Iowa. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2014, 12:31 AM CDT (05:31 UTC)
- Expired
- Aug 25, 2014, 1:15 AM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 1:00 AM CDT | TSTM WND DMG | Clarion, IA | POST OFFICE IN CLARION SAID THAT A FAIRLY HEALTHY TREE ROUGHLY 24 INCHES IN DIAMETER WAS SNAPPED NEAR ITS BASE BY STRONG WINDS. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2425 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 14.7
The text
As transmitted, in the capitals the NWS used until 2016.
904
WUUS53 KDMX 250531
SVRDMX
IAC069-197-250615-
/O.NEW.KDMX.SV.W.0270.140825T0531Z-140825T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1231 AM CDT MON AUG 25 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FRANKLIN COUNTY IN NORTH CENTRAL IOWA...
CENTRAL WRIGHT COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 115 AM CDT
* AT 1230 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES
SOUTHEAST OF EAGLE GROVE...OR 8 MILES SOUTHWEST OF CLARION...MOVING
NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HAMPTON...CLARION...EAGLE GROVE...BELMOND...ELM LAKE...BIG WALL
LAKE...DOWS...LATIMER...COULTER...MESERVEY...ALEXANDER...
WOOLSTOCK...ROWAN...GALT...BELMOND MUNICIPAL AIRPORT...CLARION
MUNICIPAL AIRPORT...BEEDS LAKE STATE PARK...HAMPTON MUNICIPAL
AIRPORT AND EAGLE GROVE MUNICIPAL AIRPORT.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 159 AND 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4286 9328 4272 9318 4256 9382 4256 9386
4270 9394 4291 9348
TIME...MOT...LOC 0530Z 242DEG 30KT 4264 9383
HAIL...1.00IN
WIND...60MPH
$$
PODRAZIK2 follow-up statements
911
WWUS53 KDMX 250553
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1253 AM CDT MON AUG 25 2014
IAC069-197-250615-
/O.CON.KDMX.SV.W.0270.000000T0000Z-140825T0615Z/
FRANKLIN IA-WRIGHT IA-
1253 AM CDT MON AUG 25 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHWESTERN FRANKLIN AND NORTHEASTERN WRIGHT COUNTIES...
AT 1253 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
ELM LAKE...OR 8 MILES EAST OF CLARION...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HAMPTON...CLARION...BELMOND...ELM LAKE...LATIMER...COULTER...
MESERVEY...ALEXANDER...ROWAN...GALT...BELMOND MUNICIPAL AIRPORT...
HAMPTON MUNICIPAL AIRPORT AND BEEDS LAKE STATE PARK.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 163 AND 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4286 9328 4272 9318 4269 9362 4277 9379
4291 9348
TIME...MOT...LOC 0553Z 234DEG 35KT 4275 9357
HAIL...1.00IN
WIND...60MPH
$$
PODRAZIK599
WWUS53 KDMX 250610
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
110 AM CDT MON AUG 25 2014
IAC069-197-250620-
/O.EXP.KDMX.SV.W.0270.000000T0000Z-140825T0615Z/
FRANKLIN IA-WRIGHT IA-
110 AM CDT MON AUG 25 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN AND
NORTHEASTERN WRIGHT COUNTIES WILL EXPIRE AT 115 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4286 9328 4272 9318 4269 9362 4277 9379
4291 9348
TIME...MOT...LOC 0609Z 242DEG 30KT 4275 9357
$$
PODRAZIKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 11:49 PM CDT, 42 minutes earlier.
Area forecast discussion, Aug 24, 11:49 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1149 PM CDT SUN AUG 24 2014 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... ISSUED AT 257 PM CDT SUN AUG 24 2014 COLD FRONT HAS MOVED INTO NWRN IA...BUT WILL ONLY MAKE VERY SLOW PROGRESS TO THE EAST TONIGHT. EXPECT TO SEE IT MAKE IT ABOUT HALF WAY THROUGH THE CWA TONIGHT BEFORE BEGINNING TO SLOW DOWN. LITTLE TO REALLY FOCUS ON FOR FORCING TONIGHT...BUT THE FRONT SHOULD BE SUFFICIENT TO ACT ON ONCE THE LLJ GETS GOING TONIGHT. WILL GO WITH CHANCE POPS ACROSS THE CWA IN VICINITY OF AND AHEAD OF THE COLD FRONT. .LONG TERM /MONDAY THROUGH SUNDAY/... ISSUED AT 257 PM CDT SUN AUG 24 2014 A WEAK FRONTAL BOUNDARY/SURFACE TROUGH WILL RESIDE ACROSS NORTHERN MISSOURI/FAR SOUTHERN IOWA EARLY MONDAY WHILE A SECONDARY COLD FRONT TIED TO A SURFACE LOW LIFTING NORTHEAST ACROSS CANADA WORKS ITS WAY ACROSS THE FORECAST AREA DURING THE DAY. SHOWERS AND STORMS SHOULD BREAK OUT ALONG THIS BOUNDARY ESPECIALLY IN THE AFTERNOON. THE BOUNDARY WILL THEN STALL OR WAFFLE BACK AND FORTH ACROSS THE FORECAST AREA FOR MUCH OF THE REMAINDER OF THE WEEK. ALOFT THERE WILL BE A COUPLE OF SHORT WAVES SWEEPING ACROSS THE NORTHERN AND CENTRAL PLAINS WHICH WILL ENHANCE PRECIP AT TIMES OVER THE NEXT SEVERAL DAYS. TUESDAY NIGHT AND WEDNESDAY STILL LOOKS LIKE THE BEST PERIOD FOR HEAVY RAIN THOUGH IT REALLY CANNOT BE RULED OUT FOR ANY ONE PERIOD. THERE WASN'T ANY LARGE CHANGES MADE TO THE FORECAST HOWEVER THE MODELS ARE NOW TAKING THE SECOND SHORTWAVE FOR MID TO LATE WEEK AND DIGGING IT FURTHER SOUTH AND SLOWING IT DOWN. SO THIS WILL PROLONG AT LEAST SLIGHT CHANCE PROBABILITIES ACROSS THE SOUTH AND EAST EVEN INTO FRIDAY. SEVERE POTENTIAL DOES NOT LOOK ALL THAT IMPRESSIVE BUT THERE WILL BE A BOUNDARY AROUND SO THE RISK OF A STORM PRODUCING LARGE HAIL OR DAMAGING WIND CANNOT BE RULED OUT. TEMPERATURES WILL BEGIN TO VARY QUITE A BIT ACROSS THE CWA BEGINNING TUESDAY DEPENDING ON WHERE ITS STORMING...CLOUD COVER AND FRONTAL BOUNDARY LOCATION. IT WILL FINALLY BE COOLER CWA WIDE BY THE WEEKEND. && .AVIATION...25/06Z ISSUED AT 1146 PM CDT SUN AUG 24 2014 CONVECTION DEVELOPING ALONG BOUNDARY IN WEST-CENTRAL TO NORTH- CENTRAL WILL AFFECT MCW/FOD AND LIKELY ALO THROUGH 09Z. LOWER CONFIDENCE CONVECTION WILL TRICKLE AS FAR SOUTH AS DSM AND OTM...BUT KEPT MENTION OF VCTS AT THOSE LOCATIONS. ANOTHER ROUND OF STORMS IS EXPECTED MONDAY NIGHT ACROSS NORTHERN IOWA. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS LONG TERM...FAB AVIATION...PODRAZIK
Hazardous weather outlook, Aug 24, 9:16 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 916 PM CDT SUN AUG 24 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-260230- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 916 PM CDT SUN AUG 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...REST OF TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE OVERNIGHT HOURS. LOCALLY HEAVY RAIN WILL BE THE PRIMARY THREAT WITH AN ISOLATED SEVERE STORM ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY INTERMITTENT THUNDERSTORM CHANCES ARE POSSIBLE MONDAY THROUGH FRIDAY. THE GREATEST CHANCES ARE MONDAY NIGHT THEN AGAIN TUESDAY NIGHT INTO WEDNESDAY. EACH OF THESE EVENTS MAY BRING HEAVY RAINFALL WITH A POTENTIAL FOR FLOODING IN ADDITION TO THE THREAT FOR ISOLATED SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... INFREQUENT SPOTTER ACTIVATION IS POSSIBLE INTO THIS WEEK.
In the hours before
Special weather statement, Aug 24, 9:47 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
947 PM CDT SUN AUG 24 2014
IAZ033-044-250315-
CRAWFORD IA-SAC IA-
947 PM CDT SUN AUG 24 2014
...HEAVY RAIN AND SMALL HAIL...
AT 945 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF ODEBOLT...OR 11 MILES SOUTHEAST OF IDA GROVE...
MOVING NORTHEAST AT 45 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
A QUICK ONE TO NEAR TWO INCHES OF RAIN WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LAKE VIEW...ODEBOLT...BLACK HAWK LAKE...WALL LAKE...EARLY...KIRON...
BLACKHAWK LAKE STATE PARK AND WALL LAKE MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4221 9532 4236 9532 4250 9516 4232 9494
4212 9533 4221 9545
TIME...MOT...LOC 0245Z 227DEG 38KT 4220 9534
PODRAZIKLocal storm report, Aug 25, 12:16 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1216 AM CDT MON AUG 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL 2 N FORT DODGE 42.54N 94.18W
08/24/2014 E1.00 INCH WEBSTER IA TRAINED SPOTTER
PEA TO QUARTER SIZED HAIL AT RESIDENCE
&&
DONAVONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 9:47 PM CDT | Special Weather Statement | DMX | Sac | 28 min |
| Aug 24, 11:05 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Pocahontas, Webster, Wright | 40 min |
| Aug 24, 11:43 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Humboldt, Wright | 47 min |
| Aug 24, 11:45 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Humboldt, Webster, Wright | 45 min |
| Aug 25, 12:23 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 52 min |
| Aug 25, 3:47 AM CDT | Flash Flood Warning | DMX | Cerro Gordo, Franklin, Hancock, Humboldt, Webster, Wright | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.